Hail, Butler
- When
- May 10, 1:15 AM EST to 1:17 AM EST
- Where
- Butler County, 1.27 mi WSW of Oxford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -84.750
The hail was accompanied by winds estimated to be 50 mph.
A line of thunderstorms developed along a cold front during the early morning hours. A few of the storms produced marginally severe hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A line of thunderstorms developed along a cold front during the early morning hours. A few of the storms produced marginally severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:06 AM EST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 206 AM EDT Thu May 10 2018 .SYNOPSIS... An upper level disturbance will move through this evening with an additional disturbance moving through overnight into the day on Thursday. A warm front will lift north Thursday night into Friday. Unsettled weather will be present for the weekend and into the next week as a frontal boundary remains in the vicinity. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A line of showers and thunderstorms is currently moving through Indiana this evening and is expected to slowly weaken as it moves into Ohio. This is supported by CAPE values slowly decreasing as the storms head east as well as how the storms have pushed ahead of the surface cold front. Latest HRRR run (as well as the HRRRTL) has the line collapsing as it moves into our CWA and have advertised this in the grids. New zones already out. Prev Discussion-> Showers and thunderstorms are across the central portion of the forecast area. These storms will continue to move to the east this afternoon. An upper level disturbance will approach this evening allowing for additional showers and thunderstorms. Widespread severe weather is not expected. Cannot rule out an isolated strong to severe storm with damaging and large hail. Instability will be weakening tonight and therefore expect a decrease in thunder later overnight. An additional disturbance will be approaching by the end of the near term keeping precipitation across the region. With cloud cover overnight temperatures will only drop into the 60s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... Showers and thunderstorms will generally be limited to eastern portions of the forecast area as an upper level disturbance pushes to the east. Additional precipitation will be possible Thursday night as a warm front begins to push northward. Went close to guidance for temperatures with highs in the 70s to low 80s and lows in the 50s to around 60. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A warm front will lift north across the area through the day on Friday. This will allow for some lower chance pops through the day, with the best chance across our north, closest to the front. As we get into the warm sector, high temperatures will range from the upper 70s across the far north to the mid 80s in the south. The boundary will stall out across northern Ohio Friday night into Saturday. With our area in the warm sector, lows Friday night will remain in the mid to upper 60s with highs on Saturday well into the 80s. There is some uncertainty to just how far north the boundary will make it so will hang on to chance pops for thunderstorms across mainly our northern areas through Saturday. Th boundary will begin to sag back down south across our area Saturday night through Monday. The 12Z ECMWF still appears to be the fastest pushing the boundary south of our area with the GFS still the slowest, lingering the boundary across the Ohio Valley through much of the first part of next week. Will trend a bit toward the ECMWF and go ahead and allow for a better chance of showers and thunderstorms to push slowly south across our area Sunday through Monday. Given the uncertainty beyond that though, will just hang to some lower end pops into mid week. Temperatures Sunday into Monday will be dependent on just how fast the boundary pushes south. For the most part though, it looks like we will remain well above normal for temperatures through the long term period. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... Line of thunderstorms will move through the tafs in the first couple hours of the taf period. Local MVFR conditions and some wind gusts of 20 to 30 kts will be possible. After the storms pass, cigs should be VFR as clouds lift back to alto, before scattering out. Enough of a pressure gradient remains today that winds will pick back up with mix. Gusts of 20 to 25 kts possible. Winds will decouple with sunset, and they will go light and variable. In the extended CVG taf, a developing warm front will bring broken VFR cigs and scattered showers. Added a VCSH for now. OUTLOOK...Thunderstorms possible Saturday through Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines/Novak NEAR TERM...Haines/Novak SHORT TERM...Novak LONG TERM...JGL AVIATION...Sites
Hazardous Weather Outlook National Weather Service Wilmington OH 508 AM EDT Wed May 9 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 508 AM EDT Wed May 9 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Showers and thunderstorms will occur late in the day and overnight tonight ahead of a cold front. Some of these storms may produce damaging winds and contain large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The cold front will stall over the Ohio River and then lift north as a warm front on Friday. The warm front will become stationary over northern Ohio through Saturday, then begin to move south through the area Saturday night or Sunday. Given the warm and moist nature of the airmass expected over the next few days, any of these frontal passages will have the potential for thunderstorms to develop and produce damaging winds, large hail, and very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Wilmington OH 143 AM EDT THU MAY 10 2018 INZ059-066-100615- Union IN-Franklin IN- 143 AM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY UNTIL 215 AM EDT... At 142 AM EDT, radar indicated a strong thunderstorm near Lake Santee, moving east at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Very heavy rain... Locations impacted include... Brookville, Oldenburg, Lake Santee, Blooming Grove, Metamora, Laurel, Scipio, Cedar Grove, Mount Carmel, Andersonville, Mounds State Recreation Area, Hamburg, Rockdale, Mixersville, Peppertown, Sharptown and Buena Vista. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3952 8530 3953 8481 3931 8482 3934 8530 TIME...MOT...LOC 0542Z 268DEG 23KT 3943 8524 Sites
Special Weather Statement
National Weather Service Wilmington OH
208 AM EDT THU MAY 10 2018
INZ059-066-OHZ060-061-070-100645-
Union IN-Franklin IN-Montgomery OH-Butler OH-Preble OH-
208 AM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHEASTERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...NORTHERN
BUTLER COUNTY IN SOUTHWESTERN OHIO AND SOUTHWESTERN MONTGOMERY
COUNTIES IN WEST CENTRAL OHIO UNTIL 245 AM EDT...
At 208 AM EDT, radar indicated a strong thunderstorm near West
College Corner, moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Middletown, Oxford, Trenton, Camden, Gratis, Seven Mile, West College
Corner, Darrtown, Salem, Germantown, Farmersville, College Corner,
Somerville, West Elkton, Jacksonburg, Collinsville, Cottage Grove,
Morning Sun, Wheatville and Muttonville.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3976 8443 3959 8436 3959 8437 3955 8437
3954 8436 3955 8434 3952 8433 3951 8434
3946 8488 3961 8494
TIME...MOT...LOC 0608Z 255DEG 31KT 3953 8489
SitesThe Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 hail. Local standard time, as filed.
The hail was accompanied by winds estimated to be 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744370.